Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 242, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 16, 2017, 8:16 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 16, 2017, 9:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2531 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS54 KMAF 170116
SVRMAF
TXC173-227-317-329-170215-
/O.NEW.KMAF.SV.W.0242.170817T0116Z-170817T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
816 PM CDT WED AUG 16 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Glasscock County in western Texas...
Northeastern Midland County in western Texas...
Southwestern Howard County in western Texas...
Southeastern Martin County in western Texas...
* Until 915 PM CDT
* At 816 PM CDT, a severe thunderstorm was located 1 mile southeast
of Lomax, or 9 miles east of Stanton, and is moving south at 10
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Spraberry and Lomax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3217 10161 3214 10149 3186 10155 3191 10186
3212 10178
TIME...MOT...LOC 0116Z 028DEG 4KT 3209 10163
HAIL...<.75IN
WIND...70MPH
$$
671 follow-up statement
260
WWUS54 KMAF 170144
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
844 PM CDT WED AUG 16 2017
TXC173-227-317-329-170215-
/O.CON.KMAF.SV.W.0242.000000T0000Z-170817T0215Z/
Glasscock TX-Midland TX-Howard TX-Martin TX-
844 PM CDT WED AUG 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN GLASSCOCK...NORTHEASTERN MIDLAND...SOUTHWESTERN
HOWARD AND SOUTHEASTERN MARTIN COUNTIES...
At 843 PM CDT, a severe thunderstorm was located 4 miles southwest
of Stanton, and is moving southwest at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Spraberry and Lomax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3212 10153 3208 10150 3186 10155 3191 10186
3212 10178
TIME...MOT...LOC 0143Z 020DEG 3KT 3208 10172
HAIL...<.75IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:10 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 16, 6:10 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 610 PM CDT Wed Aug 16 2017 .DISCUSSION... See 00z aviation discussion below. && .AVIATION... Thunderstorms are expected this evening around the MAF and FST areas. Otherwise, VFR conditions are expected for the next 24 hours. Winds will shift toward the south this evening and overnight and will mostly be light. && .PREV DISCUSSION... /issued 247 PM CDT Wed Aug 16 2017/ DISCUSSION... Today is shaping up to be another very warm day across Southeast New Mexico and West Texas, as temperatures have already reached into the upper 80s and lower 90s this afternoon with a few hours of heating left to go. Scattered storms have already begun to develop across the Davis Mountains and Stockton Plateau, with additional thunderstorms possible this afternoon into tonight, mainly across the favored higher terrain of the Davis Mountains/Marfa Plateau as well as eastern portions of the area where dewpoints in the upper 60s to around 70 degrees are prevalent. A trailing cold front associated with yesterday's shortwave may act as a focus for convection to the north of the area, with the potential for additional development across the northern Permian Basin/Western Low Rolling Plains due to outflow boundary interactions. However, a diffuse dryline looks to be the primary focus for convection across the central Permian Basin southward to the Big Bend Area, as echoed by high-resolution guidance. While shear is lacking, ample instability is expected to result in a few strong to possibly severe storms, with damaging downburst winds the primary threat. Also, given precipitable water values around 1.25", heavy rainfall leading to localized flooding/flash flooding is a concern. Storms that develop are expected to continue into this evening before gradually diminishing overnight. Thursday onward, the pattern will be dominated by a broad upper ridge currently located across the Gulf Coast, which will slowly build westward across the region. Increasing southeasterly flow around the periphery of the ridge will result in a westward expansion of PoPs Thursday, however, as heights gradually rise over the area, storm chances Friday into early next week will generally be confined to the higher terrain and immediately adjacent plains. Despite the rising heights, 850mb temperatures will remain fairly steady in the 24-27C range the next several days, which will yield highs each afternoon in the 90s for most locations, and 80s across higher terrain, pretty close to normal for this time of year. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 95 74 95 / 20 20 20 10 Carlsbad 68 97 71 94 / 0 10 10 10 Dryden 76 96 76 97 / 20 20 10 10 Fort Stockton 73 95 72 94 / 10 20 10 20 Guadalupe Pass 69 89 66 87 / 0 10 10 20 Hobbs 68 92 69 91 / 0 20 20 10 Marfa 63 87 61 86 / 10 30 30 30 Midland Intl Airport 74 95 74 95 / 10 20 20 10 Odessa 74 95 73 94 / 10 20 20 10 Wink 73 98 74 96 / 0 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/
Hazardous weather outlook, Aug 16, 1:07 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 107 PM CDT Wed Aug 16 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 107 PM CDT Wed Aug 16 2017 /1207 PM MDT Wed Aug 16 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered thunderstorms are expected to develop late this afternoon, continuing into the evening, from the eastern Permian Basin to the Presidio Valley eastward. Strong storms with locally heavy rain, hail and gusty winds will be possible mostly over the eastern Permian Basin. The main threat will the potential for damaging winds and areas of dense blowing dust near thunderstorms in this area. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 05
In the hours before
Special weather statement, Aug 16, 7:00 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 700 PM CDT WED AUG 16 2017 TXZ047-170045- Borden TX- 700 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BORDEN COUNTY UNTIL 745 PM CDT... At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near Gail, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Borden County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3268 10147 3279 10142 3289 10119 3260 10118 TIME...MOT...LOC 0000Z 267DEG 7KT 3273 10136 67
Special weather statement, Aug 16, 7:13 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT WED AUG 16 2017
TXZ048-053-170100-
Mitchell TX-Scurry TX-
713 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 800 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hermleigh, or 9 miles east of Snyder, moving southeast at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Snyder, Inadale, Hermleigh, Us-84 Near The Nolan-
Fisher County Line, Midway and Us-180 Near The Fisher-
Scurry County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3250 10075 3269 10090 3281 10081 3278 10066
3251 10066
TIME...MOT...LOC 0013Z 317DEG 14KT 3271 10075
67Special weather statement, Aug 16, 7:19 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT WED AUG 16 2017
TXZ052-063-170100-
Glasscock TX-Howard TX-
719 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 800 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elbow, or near Big Spring, moving southeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Big Spring, Forsan, Lees, South Haven, Elbow, Big Spring Country Club
and Big Spring McMahon-Wrinkle Airpark.
This includes Interstate 20 between mile markers 180 and 181.
LAT...LON 3209 10126 3198 10127 3185 10151 3218 10163
3227 10143 3209 10123
TIME...MOT...LOC 0019Z 333DEG 11KT 3215 10150
80Special weather statement, Aug 16, 7:38 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 738 PM CDT WED AUG 16 2017 TXZ048-170130- Scurry TX- 738 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCURRY COUNTY UNTIL 830 PM CDT... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near Snyder, moving southeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Snyder, Dunn and Winston Field. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3269 10102 3273 10087 3254 10078 3258 10100 TIME...MOT...LOC 0038Z 309DEG 6KT 3265 10095 67
Special weather statement, Aug 16, 7:48 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT WED AUG 16 2017
TXZ047-170145-
Borden TX-
748 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN COUNTY UNTIL
845 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gail. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Borden
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3266 10156 3273 10149 3268 10120 3255 10125
3253 10140
TIME...MOT...LOC 0048Z 300DEG 4KT 3266 10147
67Special weather statement, Aug 16, 8:06 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT WED AUG 16 2017
TXZ051-052-063-170200-
Martin TX-Glasscock TX-Howard TX-
806 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...SOUTHWESTERN
HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 900 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lomax, or 9 miles east of Stanton, moving west at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stanton, Lomax and Lees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3195 10174 3207 10178 3208 10178 3209 10179
3213 10180 3218 10157 3208 10130 3202 10128
TIME...MOT...LOC 0106Z 084DEG 10KT 3212 10163
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:00 PM CDT | Special Weather Statement | MAF | Borden | 45 min |
| Aug 16, 7:13 PM CDT | Special Weather Statement | MAF | Scurry | 47 min |
| Aug 16, 7:19 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| Aug 16, 7:23 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| Aug 16, 7:38 PM CDT | Special Weather Statement | MAF | Scurry | 52 min |
| Aug 16, 7:44 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Aug 16, 7:48 PM CDT | Special Weather Statement | MAF | Borden | 57 min |
| Aug 16, 8:06 PM CDT | Special Weather Statement | MAF | Glasscock | 54 min |
| Aug 16, 8:11 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Aug 16, 8:33 PM CDT | Special Weather Statement | MAF | Mitchell | 57 min |
| Aug 16, 8:35 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 55 min |
| Aug 16, 9:04 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| Aug 16, 9:10 PM CDT | Areal Flood Advisory | MAF | Howard, Mitchell | 3 hr |
| Aug 16, 9:32 PM CDT | Special Weather Statement | MAF | Midland | 43 min |
| Aug 16, 11:21 PM CDT | Special Weather Statement | MAF | Martin | 24 min |
| Aug 17, 3:09 PM CDT | Special Weather Statement | MAF | 66 min | |
| Aug 17, 3:22 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Aug 17, 4:05 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Aug 17, 4:21 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Aug 17, 4:24 PM CDT | Special Weather Statement | MAF | Martin | 66 min |
| Aug 17, 4:35 PM CDT | Special Weather Statement | MAF | Glasscock | 55 min |
| Aug 17, 4:58 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Aug 17, 5:02 PM CDT | Special Weather Statement | MAF | Upton | 58 min |
| Aug 17, 5:17 PM CDT | Special Weather Statement | MAF | Pecos | 58 min |
| Aug 17, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 53 min |
| Aug 17, 5:40 PM CDT | Special Weather Statement | MAF | 50 min | |
| Aug 17, 5:45 PM CDT | Special Weather Statement | MAF | Reagan | 45 min |
| Aug 17, 6:35 PM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Aug 17, 6:45 PM CDT | Special Weather Statement | MAF | Borden | 60 min |
| Aug 17, 6:56 PM CDT | Special Weather Statement | MAF | Upton | 49 min |
| Aug 17, 6:59 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 20 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.